Alert archive / Kentucky / Flash Flood Warnings in 2002

Flash Flood Warning 16, NWS Louisville, KY

March 20, 2002Bourbon County, Fayette County, Jessamine County, Kentucky

NWS Louisville, KY issued this flash flood warning at Mar 20, 2002, 10:19 AM EST for Bourbon County, Fayette County, Jessamine County, Kentucky. It was in force for 116 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2002, 10:19 AM EST (15:19 UTC)
Expired
Mar 20, 2002, 12:15 PM EST
In force
116 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Bourbon County, KY, Fayette County, KY, Jessamine County, KY

The radar

The Jackson,KY radar (KJKL), 114 km from the middle of the area, began a volume at 15:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
448 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 201519
FFWSDF
KYC017-067-113-201715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 AM EST WED MAR 20 2002

THE NATIONAL WEATHER SERVICE IN LOUISVILLE IS CONTINUING A

* FLASH FLOOD WARNING FOR...
  BOURBON COUNTY IN EAST CENTRAL KENTUCKY
  FAYETTE COUNTY IN EAST CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF LEXINGTON
  JESSAMINE COUNTY IN EAST CENTRAL KENTUCKY

* UNTIL 1215 PM EST

* HEAVY RAINS WILL END SHORTLY ACROSS THE WARNED AREA.              
  HOWEVER...SEVERAL ROADS REMAIN IMPASSABLE FROM HEAVY RAIN          
  THAT FELL OVERNIGHT AND EARLY THIS MORNING. 

* SOME LOCATIONS IN THE WARNING INCLUDE PARIS...LEXINGTON...AND      
  NICHOLASVILLE 

EXCESSIVE RAINFALL FROM THIS STORM WILL CONTINUE TO CAUSE FLASH 
FLOODING OF SMALL CREEKS AND STREAMS...ROADWAYS...UNDERPASSESS AND 
LOW LYING AREAS.

LAT...LON 3809 8455 3785 8465 3814 8420 3823 8429

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Mar 20, 10:15 AM EST, 4 minutes earlier.

Area forecast discussion, Mar 20, 10:15 AM EST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
1015 AM EST WED MAR 20 2002

RAIN WINDING DOWN ACROSS CWA THIS MORNING FROM NW-SE. BASED ON
13Z/19-13Z/20 KLVX PRECIP HEAVIEST BAND OF 2+ RAINS FELL FROM OHIO
TO FAYETTE COUNTIES IN KENTUCKY...WITH A MAXIMUM OF 3+ OVER SRN
SCOTT CO. THESE AREAS ARE WHERE FLOODING PROBLEMS HAVE BEEN MOST
WIDESPREAD...NUMEROUS FFW/FLWS ISSUED THUS FAR. 12Z MESO-ETA 300K
SFC SHOWS 750MB BAROCLINIC ZONE ASSOC WITH HEAVIEST PRECIP MVD E OF
CWA AFT 15Z. DOWNGLIDE RAPIDLY TAKING OVER IN SUB-310K LAYERS WITH
BEST DEEP-LAYER MOISTURE E OF CWA BY 18Z.

WILL BE UPDATING ZFP TO ACCOUNT FOR THESE TRENDS. WILL LIKELY WAIT
UNTIL 11AM EST TO SEND PRODUCTS SINCE WELL PROBABLY UPDATE OUR
FLOOD WATCH AS WELL. WHILE RAIN MAY BE ENDING...SOME FLOODING WILL
BE ONGOING EVEN INTO THE AFTERNOON DUE TO RUNOFF. ALSO RIVER
FLOODING WILL LIKELY BE AN ISSUE FOR THE NEXT FEW DAYS.

.SDF...FLOOD WATCH CONTINUES THROUGH 18Z (21Z IN SE COUNTIES).

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 3:18 AM ESTFlash Flood WarningLMKButler, Grayson3 hr
Mar 20, 6:04 AM ESTFlash Flood WarningLMKBoyle, Larue, Marion, Mercer, Washington116 min
Mar 20, 6:26 AM ESTFlash Flood WarningLMKGrayson3 hr
Mar 20, 7:08 AM ESTFlash Flood WarningLMKGreen, Taylor3 hr
Mar 20, 7:24 AM ESTFlash Flood WarningLMKBourbon, Fayette, Jessamine3 hr
Mar 20, 7:27 AM ESTFlash Flood WarningLMKBourbon, Fayette, Jessamine3 hr
Mar 20, 7:39 AM ESTFlash Flood WarningLMKHarrison, Nicholas, Scott3 hr
Mar 20, 7:41 AM ESTFlash Flood WarningLMKClark, Madison3 hr
Mar 20, 8:00 AM ESTFlash Flood WarningLMKBoyle, Garrard, Larue, Marion, Mercer, Washington3 hr
Mar 20, 9:01 AM ESTFlash Flood WarningLMKEdmonson, Hart104 min
Mar 20, 10:07 AM ESTFlash Flood WarningLMKGreen, Taylor3 hr
Mar 20, 10:55 AM ESTFlash Flood WarningLMKGarrard, Larue, Madison, Mercer, Nicholas80 min

Nearby

Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.